Many beta blocker overdoses are benign, but they have to potential to be life threatening. More likely to be a problem in those with compromised CVS function, either due to comorbidity/age or concomitant drug ingestion. Particularly dangerous coingestion includes:
Calcium channel blockers
This clearly arises from the excessive blockade of beta receptors by the drug, and the adverse consequences of this.
Some of the beta blockers do have additional cardiac effects as well:
Propranolol - also causes sodium channel blockade and QRS widening.
Sotalol - causes potassium efflux blockade and QT prolongation.
This may lead to arrhythmias and so drugs with these effects have an additional level of toxicity.
Highly lipid soluble drugs, e.g. propranolol, can cross the blood brain barrier more easily and so result in CNS adverse effects e.g. seizures. These may be more amenable to intralipid treatment.
This will generally be proportional to the dose of drug ingested. There can be complications from coingestion of other drugs which needs bearing in mind. Effects may include:
Heart failure/cardiogenic shock
This requires a systematic approach and will depend on how acutely ill the patient is. Toxbase and the National Poisons Information Service provide invaluable help. In cases of severe compromise, an A to E approach is likely to be required. Management can be considered as supportive and specific, which will likely be needed simultaneously.
A/B Airway and respiratory compromise may occur in cases of severe overdose, e.g. with CNS depression. Airway protection and ventilatory support may therefore be needed in these cases.
C Fluid resuscitation should be the initial treatment for hypotension. Atropine may be needed in cases of bradycardia. In cases or resistant bradycardia, pacing may be needed. More advanced specific therapy may be needed in severe cases.
D Glucose levels should be checked to ensure that hypoglycaemia is not contributing to a depressed CNS. Hypoglycemia should be promptly corrected with intravenous glucose. Seizures should be treated with benzodiazepines.
In cases of cardiac arrest, prompt ALS treatment is needed. It is recommended that prolonged resuscitation may be needed in these cases (up to 1 hour).
Glucagon is the traditional treatment and is often started initially. The dose is:
Bolus - 50 mcg/kg, up to a dose of 10mg
Infusion - 2-10 mg/hr
It can be used in cause of realtively mild toxic effects, to assist in cases when atropine and fluid are being needed (but effective) for CVS support. There is usually a response to treatment within a few minutes. The mechanism of action is through increase intracellular cAMP and therefore calcium levels, offsetting the negative effect of the beta receptor activiation.
Calcium is an alternative agent, although with a similarly poor evidence base. It theoretically works by increasing the calcium available for muscular function, and therefore inotropy. The recommended dose is 1g of calcium chloride (10ml of 10%) - note: calcium gluconate has ⅓ the elemental calcium level of chloride.
High dose insulin euglycaemic therapy is a potentially superior treatment option. This involves administration of surprisingly high doses of insulin, and may require concomitant glucose administration to maintain euglycaemia. The mechanism of action is not fully understood, but it may be that it promotes substrate use by the myocytes, offsetting the effects of the beta receptor antagonism. There appears to be an effective dose response curve, and is suggested that the infusion rate is titrated up to achieve cardiac stability.
Adrenaline may be needed in addition to the above therapy, for example in order to allow time for the insulin therapy to take effect. Caution is needed if used as a sole treatment, as the dose needed to overcome intense beta blockade may be high, leading to significant alpha receptor effects or increased risk of arrhythmias.
Intralipid may have a role as a last resort in patients who have failed other therapies.
Sodium bicarbonate is recommended as an effective treatment for beta blocker induced dysrhythmias. Given its relative safety, it should be given at a dose of 1-2 mEq/kg in cases of QRS widening.
Magnesium may be indicated in cases where there ventricular dysrhythmias.